Hail, Catron
- When
- May 21, 10:05 AM MST to 10:08 AM MST
- Where
- Catron County, 1.34 mi NW of Datil
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.156, -107.854
Nickel size hail in Datil.
A deep fetch of moisture surged north and west into New Mexico on May 21, 2018 ahead of an upper level low pressure system approaching from Arizona. The combination of strong afternoon heating and moist instability allowed showers and thunderstorms to develop along the Continental Divide during the mid to late morning hours of the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A deep fetch of moisture surged north and west into New Mexico on May 21, 2018 ahead of an upper level low pressure system approaching from Arizona. The combination of strong afternoon heating and moist instability allowed showers and thunderstorms to develop along the Continental Divide during the mid to late morning hours of the 21st. Hail, high winds, and funnel clouds were reported along the Continental Divide before spreading northeastward into the Rio Grande Valley during the early afternoon. A cluster of thunderstorms that developed just southwest of the Albuquerque Metro Area around 3 pm dumped copious amounts of hail and torrential rainfall across the city. Some parts of Albuquerque reported up to one inch of rain in less than 20 minutes. One woman was killed and five others injured when they were swept away in the urban drainage system designed to carry flood waters. These storms shifted east into the high plains of eastern New Mexico through the late afternoon and evening hours with more widespread severe weather. The Raton area also saw copious amounts of hail and heavy rainfall. Lincoln County was particularly hard hit with large hail up to the size of golf balls. Hail accumulated to at least one foot east of Alto as several severe storms moved over the same area. A funnel cloud was also spotted to the northeast of Ruidoso Downs. Heavy rainfall and small hail spread eastward into the plains through the overnight hours where many parts of eastern New Mexico picked up between one and two inches of rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 21, 4:41 AM MST, 5 hours 24 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 541 AM MDT Mon May 21 2018 .AVIATION... 12Z TAF CYCLE Southwest flow aloft will continue over NM today as a closed low over central/srn CA sinks slowly sewd today and tonight. Surface high pressure over central KS with sfc low over southeast UT continues to result in light to moderate east to se sfc winds. MVFR to IFR cigs and patchy br will slowly improve over the east aft 21/15Z with showers and tstms breaking out from the Contdvd to the central mt chain aft 21/16Z and become more widespread aft 21/20Z. Some of the storms could become strong to possibly severe with large hail and gusty winds btwn 21/21Z-22/06Z. A secondary band of showers and storms will move east-sewd through northern and central NM after 22/00Z. Showers and storms shift east and diminish after 22/06Z. 33 && .PREV DISCUSSION...252 AM MDT Mon May 21 2018... .SYNOPSIS... Rain chances are on the uptrend today in the form of thunderstorms as Gulf moisture continues to increase across the state in advance of a Pacific low, currently over central California. Strong storms are likely by late afternoon and evening, with a few possibly becoming severe. Storms will shift east overnight and focus over the eastern half of the state. Drier air will overtake western New Mexico Tuesday, with storms continuing to favor the eastern half. A dry airmass will push further east Wednesday, causing storms to focus closer to the Texas border. A warming and drying trend is forecast from late week into the weekend, with above normal temperatures and many locales hitting up into the 90s for highs. && .DISCUSSION... Moisture advection is underway ahead of an upper level low that is currently closing-off over central California. Gulf moisture is working northwest across the state and will send the PWAT at KABQ up to between 0.85-0.95" by this evening, which is above the 90th percentile for the day and only a few hundredths of an inch below daily record values. Plenty of moisture, combined with increasing instability and the approach of the upper low, will bring good chances for thunderstorms to much of central and eastern New Mexico later today and overnight into Tuesday morning. Well developed, deep convection is likely by late day with a few storms possibly becoming severe. In particular, the latest NAM has sbCAPE of 1500-2700 J/kg in the lower/middle RGV by late day, with LIs of -5 to -7C and 0-6km Bulk Shear of 30-40kts, which may be sufficient for supercell thunderstorms. Be aware that strong to severe storms may impact the I-25 corridor between Santa Fe, Albuquerque and Socorro during the evening rush hour. Another focus area later today for strong to severe storms will be the South Central Mountains and nearby highlands thanks in part to the added forcing associated with upslope low level flow and higher surface dewpoint temperatures. Storms are forecast to shift east overnight as the upper low makes slow eastward progress. A dry slot is forecast to rotate around the base of the upper low into our area Tuesday, which will sharpen-up a dryline with daytime heating/mixing. Chances for storms on Tuesday will be confined to the Northern Mountains and eastern New Mexico. By Wednesday, the upper low will open-up and pull off to the northeast from over the Great Basin. Southwest flow and a dry airmass will be the story for western and central New Mexico, but chances for storms will persist across far eastern portions of the state where Gulf moisture will hang-on through Wednesday night. An upper level ridge is forecast to amplify over the Intermountain West late Thursday into Friday, then shift east over Rockies and New Mexico on Saturday. Look for a warming trend late week into the weekend, with above normal temperatures forecast. The Albuquerque Sunport is forecast to hit above 90 degrees for highs from Friday through Sunday. 11 && .FIRE WEATHER... Best shot in quite some time at wetting rainfall (< 0.10") for areas of central and especially eastern New Mexico today and tonight. Main fire weather concern is dry thunderstorms on the edge of low-level Gulf moisture near and west of the continental divide this afternoon. Elsewhere, showers and thunderstorms will be primarily wet with strong to severe storms with large hail possible most areas but especially east. Drier air moves into western and central NM Tuesday, confining showers and thunderstorms to the eastern plains. Thunderstorm chances remain across eastern NM Wednesday afternoon and evening before drier air moves in to all areas except southeast plains Thursday. Models agree that moderate southwest flow aloft will transition into an upper-level ridge Friday. Despite above average temperatures, a dry and unstable airmass Friday into the weekend, critical fire weather conditions are not expected as winds remain below criteria. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 11
Hazardous Weather Outlook National Weather Service Albuquerque NM 349 AM MDT Mon May 21 2018 NMZ501>540-221100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 349 AM MDT Mon May 21 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated severe storms are possible later today and tonight across much of central and eastern New Mexico, with large hail and damaging winds being the primary threats. A few dry storms are possible near the Continental Divide this afternoon and may produce strong and erratic wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe storms are possible late Tuesday across much of eastern New Mexico then again on Wednesday, but closer to the Texas border. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later today for much of central and eastern New Mexico due to the potential for severe storms. 11
Special Weather Statement National Weather Service Albuquerque NM 1101 AM MDT MON MAY 21 2018 NMZ506-508-211730- Southwest Mountains-West Central Mountains- 1101 AM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CATRON COUNTY UNTIL 1130 AM MDT... At 1101 AM MDT, Doppler radar was tracking a strong thunderstorm near Datil, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Datil. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3411 10783 3413 10804 3448 10807 3446 10774 TIME...MOT...LOC 1701Z 184DEG 21KT 3420 10793 44
The Albuquerque radar (KABX), 145 km away, was scanning. The volume nearest the first event began at 17:03 UTC.
21 hail, 3 funnel cloud, 3 thunderstorm wind, 3 tornado, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Nickel size hail in Datil.
Local media shared imagery of a funnel cloud near Datil on Twitter.
Hail up to the size of pennies a few miles northwest of Datil.
Significant hail covering Interstate 40 resulted in motor vehicle crashes between mile markers 76 and 77. Hail size has been estimated.
Nickel size hail reported at Kelly Ranch.
A wind gust up to 68 mph reported at Lookout Ranch.
Penny size hail and heavy rain reported on the NM Tech campus.
An intense burst of rainfall dropped a quick one half inch to one inch of rainfall along with abundant hail in the Midtown area of Albuquerque. Six individuals occupying the urban flood control system were swept away. Five individuals were rescued but the sixth succumbed to flood waters.
Nickel size hail near Aztec Road and San Mateo Boulevard.
Quarter size hail reported near Menaul Boulevard and Juan Tabo Boulevard.
Quarter size hail near Candelaria Road and Carlisle Boulevard.
Penny size hail near Southern Boulevard and Unser Boulevard.
Penny size hail near Menaul Boulevard and Moon Street.
A large tree branch was blown down in Los Ranchos de Albuquerque.
Quarter size hail at Carnuel.
Hail up to the size of pennies near Indian School Road and Morris Street.
Hail up to the size of pennies at the National Radio Astronomy Laboratory.
A series of thunderstorms that moved across the Raton area produced several inches of hail accumulation. Hail size is estimated.
A funnel cloud was spotted from the Cochiti Golf Club.
An observer spotted a funnel cloud near Bandelier National Monument that briefly made contact with the ground as noted by surface dust swirls.
Thunderstorm outflow produced a peak wind gust to at least 60 mph. A dust storm along the boundary lowered visibility below one quarter mile.
Hail up to the size of quarters 11 miles west-northwest of Cedarvale.
Hail up to the size of golf balls.
Quarter size hail north of Alto. Several severe thunderstorms that moved over this area ended up producing at least 12 inches of hail to the east of Alto.
Hail up to the size of quarters accumulated along U.S. Highway 54 southwest of Corona.
An observer spotted a funnel cloud with a thunderstorm a few miles northeast of Ruidoso Downs.
Spotters observed a brief landspout tornado several miles northwest of Corona.
Hail up to the size of nickels accumulated two inches deep along U.S. Highway 54 southwest of Corona.
Hail up to the size of pennies accumulated along U.S. Highway 54 southwest of Corona.
Hail up to the size of half dollars reported one mile south of Corona.
Spotters observed a wall cloud consolidate into a funnel then touch down to the surface with light debris and dust swirls for three minutes.
Storm chasers reported flash flooding along NM-368 from Escondido Creek.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Rain, Bernalillo | 2018-05-21 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyThe tornado archive for New Mexico, 2018Warnings in New Mexico, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746837, 746846, 746836, 746847, 746843, 746840, 746848, 746849, 746850, 746852, 746860, 746854, 746855, 746858, 746856, 746857, 746861, 746864, 747440, 747442, 746865, 746866, 746879, 746883, 746881, 746880, 747448, 746882, 746885, 746884, 747447, 746886.